Checkpoint inhibitor-induced sarcoid choroidal granulomas
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Immune checkpoint inhibitors (ICIs) are relatively new immunologic agents that block inhibitory receptors of the immune system including cytotoxic T-lymphocyte-associated antigen-4 (CTLA-4), programmed death 1 (PD-1) and its ligand (PDL-1). The Food and Drug Administration-approved ICIs include the anti-CTLA-4 antibody ipilimumab, the anti-PD1 antibodies pembrolizumab and nivolumab and the anti-PDL1 antibodies atezolizumab, durvalumab and avelumab. These drugs are used for solid tumors including melanoma, non-small-cell lung cancer, squamous cell carcinoma of the head and neck, and hematologic malignancies including Hodgkin Lymphoma.

A 55-year-old male with history of stage III cutaneous melanoma on nivolumab therapy was referred by his local ophthalmologist to the retina service for new bilateral choroidal lesions. The patient was initially diagnosed with metastatic melanoma , when a core biopsy of his right axillary lymph node revealed melanoma. He began adjuvant nivolumab therapy for 6 cycles and subsequently developed cough and chills.

On presentation, his uncorrected visual acuity was 20/20 in each eye. His intraocular pressure (IOP) was 13 mmHg in the right eye and 15 in the left eye. Slit lamp examination revealed no anterior or posterior intraocular inflammation. Fundus examination of the right eye revealed the presence of two creamy yellow choroidal lesions, one inferotemporal and one superotemporal to the macula. In the left eye, there was a similar lesion inferior to the arcade. The retina was attached in both eyes. B-scan ultrasound showed no posterior elevation of the lesions. The differential at the time included metastatic melanoma versus choroidal granuloma.

The patient underwent chest CT, which revealed new bulky mediastinal lymphadenopathy, hilar adenopathy and new bilateral pulmonary nodules. He underwent a biopsy that was consistent with sarcoidosis, likely caused from immunotherapy. A clinical diagnosis of choroidal granulomas due to sarcoidosis was made. Nivolumab was discontinued by his oncologist and there were no subsequent changes in the lesions.

In summary, this is the first report of nivolumab-induced sarcoid choroidal granulomas. This case illustrates that ocular sarcoidosis can be induced by nivolumab treatment. With the increasing use of ICIs in cancer patients, clinicians should be aware of this potential associated immune-related adverse event.

Source: https://www.sciencedirect.com/science/article/pii/S2451993620300335?dgcid=rss_sd_all
Like
Comment
Share